Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 253, NWS St. Louis, MO

July 14, 2023Callaway County, Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2023, 6:06 PM CDT for Callaway County, Cole County, Osage County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 6:06 PM CDT (23:06 UTC)
Expired
Jul 14, 2023, 6:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Callaway County, MO, Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:10 PM CDTTSTM WND DMGTaos, MOTrees and tree limbs blown down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS53 KLSX 142306
SVRLSX
MOC027-051-151-142345-
/O.NEW.KLSX.SV.W.0253.230714T2306Z-230714T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
606 PM CDT Fri Jul 14 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Cole County in central Missouri...
  South central Callaway County in central Missouri...
  Central Osage County in central Missouri...

* Until 645 PM CDT.

* At 606 PM CDT, a severe thunderstorm was located near Westphalia,
  moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Taos around 610 PM CDT.

This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9185 3841 9202 3856 9223 3869 9193
TIME...MOT...LOC 2306Z 151DEG 5KT 3850 9200 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
2 follow-up statements
599 
WWUS53 KLSX 142318
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
618 PM CDT Fri Jul 14 2023

MOC027-051-151-142345-
/O.CON.KLSX.SV.W.0253.000000T0000Z-230714T2345Z/
Cole MO-Callaway MO-Osage MO-
618 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL COLE...SOUTH CENTRAL CALLAWAY AND CENTRAL OSAGE
COUNTIES...

At 617 PM CDT, a severe thunderstorm was located near Westphalia,
moving north at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Cole, south central Callaway and central Osage Counties,
including the following locations... Tebbetts, Wainwright, Osage
City, Schubert, Loose Creek, and Bonnots Mill.

This also includes Clarks Hill/Norton Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 9185 3841 9202 3859 9215 3869 9193
TIME...MOT...LOC 2317Z 194DEG 6KT 3850 9198 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
476 
WWUS53 KLSX 142344
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
644 PM CDT Fri Jul 14 2023

MOC027-051-151-142353-
/O.EXP.KLSX.SV.W.0253.000000T0000Z-230714T2345Z/
Cole MO-Callaway MO-Osage MO-
644 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLE...SOUTH
CENTRAL CALLAWAY AND CENTRAL OSAGE COUNTIES WILL EXPIRE AT 645 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Callaway County and northwest Osage County until 715 PM.

LAT...LON 3848 9185 3841 9202 3859 9215 3869 9193
TIME...MOT...LOC 2343Z 151DEG 5KT 3853 9200 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:14 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 3:14 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Fri Jul 14 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 313 PM CDT Fri Jul 14 2023

1.) Isolated thunderstorms are possible this afternoon and could
become briefly strong to severe with localized damaging winds and
marginally severe hail.

2.) The main attention this evening is an MCS across KS expected to
reach central MO around 6 pm. More concentrated damaging winds will
be possible as this MCS arrives, but it may weaken and eventually
dissipate as it reaches the Mississippi River.

Isolated showers and thunderstorms have developed within an arcing
band of pooled low to mid-70s F dewpoints from weak surface
convergence extending from central/northeastern MO through
southwestern IL, supporting MLCAPE over 2000 J/kg. This corridor may
be a remnant of earlier morning thunderstorms across southwestern
and southern MO. Deep-layer wind shear of only 15 to 25 kt, should
preclude sustained thunderstorms and cause them to "pulse." However,
steep low-level lapse rates and the aforementioned instability will
support a few severe thunderstorms with localized damaging
microburst winds. Marginally severe hail, perhaps a few slightly
larger hailstone, cannot be ruled out with the large amount of CAPE
between -30 to -10 C.

Upstream, a severe MCS is ongoing across northern KS. Although the
southern portion of the MCS may tend to propagate southeastward
along an instability/theta-e gradient at the cold pool's western
edge, downwind Corfidi vectors suggest the bowing segment in the
northern portion should continue eastward along the aforementioned
band of high MLCAPE, supporting some longevity as it becomes
organized and possible results in swaths of wind damage. Additional
thunderstorms could develop ahead of this MCS within the band of
higher MLCAPE and minimal capping as mid-level heights fall ahead of
the MCS.

Current timing takes this MCS into central MO around 23z, but as it
begins to reach the CWA it may be outrunning the stronger deep-layer
wind shear and could become less organized and increasingly outflow
dominant. With that being said, high instability may be enough to
maintain intensity beyond that point along with the environmental
favorability for strong downdrafts. Most CAMs indicate that
substantial weakening and even some dissipation of the MCS will
occur by the time the MCS nears the Mississippi River, but this
situation will be worth close monitoring. Even after dissipation of
the MCS, isolated to scattered showers and thunderstorms will remain
possible overnight in pockets of unused instability.

Scattered showers and thunderstorms will remain possible Saturday
morning until the cold front finally clears the CWA. Behind the
front, low-level northwesterly flow will advect a slightly drier and
cooler airmass into the region along with scattering stratocumulus.
As a result, high temps expected warm into the mid-80s to low-90s F.
Although there will be a lack of discernible large-scale forcing
mechanism beyond the morning, low-level moisture may lag far enough
behind the front and combine with strong insolation to produce a
isolated afternoon and evening showers and thunderstorms, but most
locations should be dry.

Pfahler

.LONG TERM...  (Sunday through Next Friday)
Issued at 313 PM CDT Fri Jul 14 2023

An upper-level closed low over Manitoba/Ontario, wobbling about
those areas since today, is progged to only slowly progress eastward
through Sunday into Monday, keeping upper/mid-level broadly cyclonic
flow in place over the Mid-Mississippi River Valley through Sunday
into Monday. Global model guidance indicate a mid-level shortwave
trough navigating this flow through the region between late Sunday
and early Monday but disagree on its timing and amplitude. This
disagreement decreases confidence in the timing and coverage of
resulting thunderstorms, likely initiating north and/or northwest of
the CWA around or shortly after peak heating and instability during
afternoon and evening and propagating southeastward into the CWA
with time, perhaps as an MCS. With low-level flow becoming westerly
on Sunday ahead of the cold front and facilitating WAA, warmer and
above average high temps are anticipated.

Beyond Monday through Wednesday, global model guidance are
consistent in the aforementioned upper-level closed low continuing
eastward and allowing an upper-level ridge, initially across the
Intermountain West, to branch eastward into the Great Plains and
Mississippi River Valley. However, there is still a spread among
guidance in how much this ridge amplifies into the Mid-Mississippi
River Valley, impacting how warm temps peak during mid-week.
Threshold probabilities derived from ensemble model guidance of 850-
hPa temps in excess of 23 C (a reasonable proxy for high temps in
the upper 90s to just over 100 F, assuming strong BL mixing and
insolation) are highest (over 70 percent) Wednesday near and
south of I-70 in MO. A parade of mid-level shortwave
troughs/perturbations are also advertised to traverse west-
northwesterly flow along the ridge's northeast flank, possibly
exciting waves of thunderstorms across the Central Plains and Mid-
Mississippi River Valley or Midwest along a wavering front in a
"Ring of Fire"-type pattern. The potential waves of precip and
cloud cover along with waving front cast uncertainty in temps and
the timing and track of thunderstorms are impossible details to
decipher at this juncture.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri Jul 14 2023

Isolated showers and thunderstorms have started developing near the
St. Louis metro with additional showers and thunderstorms expected
to develop through mid-afternoon in the vicinity of St. Louis metro
terminals and KCOU and KJEF. Brief gusty winds and visibility
reductions will be possible with any thunderstorm that develops
directly over a terminal. One or more clusters of thunderstorms are
anticipated to enter the region from the northwest this evening, but
may be weakening with time. Therefore, the greatest chance of
thunderstorm impacts are at KUIN, KCOU, and KJEF.

A cold front is expected to pass through the region overnight
veering winds to northwesterly. Areas of MVFR stratocumulus will be
likely behind the front as well, eventually lifting and scattering
through Saturday morning.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:16 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
316 PM CDT Fri Jul 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
316 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening into tonight across portions
of the area. Some thunderstorms could be strong to severe with
damaging winds and large hail, especially across central Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 14, 12:39 PM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Hail             1 SSW Mehlville         38.48N 90.32W
07/14/2023  E0.25 inch       St. Louis          MO   Trained Spotter

&&

JPG
Local storm report, Jul 14, 3:40 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             3 NNE Walnut Hill       38.52N 89.02W
07/14/2023  E0.25 inch       Marion             IL   Mesonet

            mPING report.

&&

JPG
Local storm report, Jul 14, 3:42 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             2 E Saint Louis         38.63N 90.21W
07/14/2023  E1.00 inch       St. Louis City     MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:13 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis14 min
Jul 14, 3:16 PM CDTAreal Flood AdvisoryLSXPike3 hr
Jul 14, 6:34 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Jul 14, 6:43 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage32 min
Jul 14, 6:59 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.